Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


face lipodostrophy
Sep 30, 2008

my doctor has said he is changing one agent of my regime because of evidence of facial wasting.I do not have it and am happy with my regime.cd4 is 1300 and v/l is u/d and my start point was cd4 60. i beleive that if it isnt broke then dont fix it! is facial wasting a common problem and should i be worried?

Also whenever i have my bloods done they always comment about my enlarged red blood cells.Again,should i be worried? many thanks

Response from Dr. McGowan

Facial fat loss (also called lipoatrophy) can be seen in many people on antiretroviral therapy. It may not effect everyone, and studies show very variable rates among different people. The cause is not completely known but genetic predisposition may play a role. Certain medications such as the nucleoside reverse transcriptase inhibitors (especially stavudine, didanosine, zalcitabine, and zidovudine) are the main agents associated with lipoatrophy. Some health care providers like to prevent the development of lipoatrophy by switching the medications before lipoatrophy has a chance to develop. Recovery by switching after lipoatrophy is evident may be slow and incomplete. One study indicated that recovery may be less likley after 3 years of continued use of a causative drug. The effects of these drugs on the body may not only be cosmetic, they can also cause serious problems (such as build-up of acid in the blood, known as "lactic acidosis"). Changing medication due to a long-term side effect is a difficult decision to make. It should not have to be done in haste and you should discuss your concerns with your medical provider. The enlarged blood cells are a common effect of medication such as zidovudine. Generally it is well tolerated, but you should be monitored for development of anemia.

Best of luck, Joe



Previous
First test - CD4: 237. What now?
Next
Starting Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement